Thunderstorm Wind, Magoffin
- When
- September 12, 3:10 PM EST
- Where
- Magoffin County, 0.8 mi NE of Carver
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 37.657, -83.038
Numerous trees were blown down on Hwy 1635.
Scattered strong to severe thunderstorms brought severe weather to portions of eastern Kentucky on September 12, 2013. A number of trees were blown down in Breathitt, Jackson, Magoffin, and Pike counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
Scattered strong to severe thunderstorms brought severe weather to portions of eastern Kentucky on September 12, 2013. A number of trees were blown down in Breathitt, Jackson, Magoffin, and Pike counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Sep 12, 2:05 PM EST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 305 PM EDT THU SEP 12 2013 .SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT) ISSUED AT 226 PM EDT THU SEP 12 2013 SHOWERS AND THUNDERSTORMS IN A PRE FRONTAL TROF PUSHING THROUGH OUR NRN COUNTIES AND NOW ENTERING OUR WRN COUNTIES. BULK OF RAIN CROSSING THE OHIO RIVER JUST AHEAD OF THE COLD FRONT. TEMPERATURES ONLY SLIGHTLY COOLER WHERE THE RAIN HAS PASSED BUT THE DEW POINTS ARE SIGNIFICANTLY LOWER BEHIND THE FRONT. SATELLITE ALSO SHOWING A DRAMATIC REDUCTION IN CLOUD COVER BEHIND THE FRONT. COLD FRONT HAS BEEN SLOW TO MOVE THIS MORNING BUT IS PICKING UP SPEED AS A LOW LEVEL JET PUSHES THE DRIER AIR FROM THE WRN GREAT LAKES INTO THE WRN CORN BELT. FRONT SHOULD PUSH QUICKLY THRU ERN KY AND MOST...IF NOT ALL PCPN SHOULD EXIT THE STATE AROUND MIDNIGHT TONIGHT. A WEAK SHORT WAVE WILL FOLLOW THE FRONT EARLY FRI BUT WITH THE PARENT LOW CONTINUING TO MOVE NE INTO NEW ENGLAND...THE MODELS INDICATE THAT THE ENERGY FROM THIS SHORT WAVE WILL BE EAST OF THE COMMONWEALTH AND WHAT IS HERE WILL NOT HAVE SUFFICIENT MOISTURE TO CREATE ANY ADDITIONAL PCPN. TEMPS TONIGHT WILL BE SLIGHTLY COOLER THAN THIS MORNING BUT WITH THE ADDITIONAL MOISTURE FROM THE RAIN AND CLEARING SKIES...FOG COULD BE A PROBLEM FOR THE MORNING COMMUTE. HIGHS ON FRI WILL BE CONSIDERABLY COOLER THAN RECENT WITH SOME LOCATIONS...ESPECIALLY IN THE NORTH... STRUGGLING TO REACH THE 70 DEG MARK. THEN THE COOLER AIR WILL INVADE THE REGION AIDED BY THE MUCH DRIER AIR. OVERNIGHT LOWS SAT MORNING WILL GENERALLY FALL TO THE MID 40S WITH ANOTHER ROUND OF FOG... POSSIBLY WIDE SPREAD AND DENSE. .LONG TERM...(SATURDAY THROUGH THURSDAY) ISSUED AT 305 PM EDT THU SEP 12 2013 MODELS ARE ALL IN REASONABLE AGREEMENT THROUGH THE EXTENDED PORTION OF THE FORECAST. GFS BRINGS BACK MOISTURE A BIT FASTER THAN THE ECMWF EARLY NEXT WEEK...BUT THIS IS USUALLY TOO FAST AND WILL FAVOR THE DRIER ECMWF INTO EARLY NEXT WEEK. OTHERWISE...A PLEASANT WEEKEND IS ON TAP AS A DRY AND COOL AUTUMN AIRMASS SETTLES OVER THE AREA. HIGHS ON SATURDAY WILL STRUGGLE TO PUSH 70...WITH LOWS SATURDAY NIGHT INTO THE 40S. AS THE HIGH SLIDES EAST ON SUNDAY...MILDER READINGS ARE ANTICIPATED WITH HIGHS CLIMBING BACK INTO THE 70S TO AROUND 80. A FAIRLY SEASONABLE STRETCH OF WEATHER IS THEN ANTICIPATED FOR MUCH OF NEXT WEEK WITH DAYTIME HIGHS INTO THE UPPER 70S TO AROUND 80 AND LOWS IN THE 50S/60S. AS DEWPOINTS INCH HIGHER ON TUESDAY...THE THREAT FOR A FEW AFTERNOON SHOWERS OR STORMS WILL RETURN. WEDNESDAY AFTERNOON WILL FEATURE A BIT BETTER CHANCE WITH THE BEST CHANCE COMING ON THURSDAY AS DEWPOINTS RETURN TO THE 60 AND THE RIDGE...RESPONSIBLE FOR THE RELATIVELY QUIET WEATHER...BREAKS DOWN OVER THE REGION. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 119 PM EDT THU SEP 12 2013 SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AS A COLD FRONT DROPS SOUTHEAST ACROSS THE AREA...GENERALLY BETWEEN 18 AND 00Z. THE CONVECTION WILL WIND DOWN FROM NORTHWEST TO SOUTHEAST IN THE EVENING. WINDS WILL START OUT FROM THE WSW AT 5 TO 10 KTS...AND THEN VEER TO THE WNW AND EVENTUALLY THE NORTH TONIGHT. WITH PASSAGE OF LIKELY RAIN AND INFLUX OF COOLER AIR WILL INCLUDE AT LEAST MVFR FOG FOR ALL TAF SITES.. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...DUSTY LONG TERM...KAS AVIATION...DUSTY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 343 PM EDT THU SEP 12 2013 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-132245- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 343 PM EDT THU SEP 12 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TONIGHT...ESPECIALLY THIS EVENING. SOME OF THE STORMS MAY BE STRONG...PRODUCING STRONG WIND GUSTS...LOCALLY HEAVY RAINFALL AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ON TUESDAY...MAINLY NEAR THE VIRGINIA AND TENNESSEE BORDERS. THUNDERSTORMS WILL ALSO BE POSSIBLE ACROSS ALL OF EASTERN KENTUCKY ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF STRONG WIND... HAIL OR HEAVY RAINFALL OF ONE INCH PER HOUR OR MORE. GEOGERIAN/DUSTY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 408 PM EDT THU SEP 12 2013 KYZ080-116-122045- LAUREL-CLAY- 408 PM EDT THU SEP 12 2013 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 445 PM EDT THURSDAY AFTERNOON... WEST CENTRAL CLAY AND NORTHEASTERN LAUREL. AT 408 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ATLANTA...OR 7 MILES NORTH OF LONDON...MOVING SOUTHEAST AT 25 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...LANGNAU AROUND 415 PM EDT...CRAWFORD AROUND 420 PM EDT...PORTERSBURG AROUND 425 PM EDT...BYRON AROUND 430 PM EDT... RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF ONE TO TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. JMW
The Jackson,KY radar (KJKL), 25 km away, was scanning. The volume nearest the first event began at 20:09 UTC.
5 thunderstorm wind. Local standard time, as filed.
Numerous trees were blown down on Hwy 1635.
A tree was blown down on Hwy 7.
A large limb was blown down on Hwy 542. Large limbs were blown down on Hwy 30 between mile markers 33 and 34.
Two trees were blown down on State Route 194.
A tree was blown down on Hwy 421 between mile markers 19 and 20.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2013Every state in 2013This day in weather historyWarnings in Kentucky, September 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472774, 472775, 472776, 472778, 472781.